This blog will take a look at extrapyramidal symptoms (EPS), the epidemiology of EPS, and medications that cause and treat EPS. This is important information for the PRITE and the psychiatry board exam!
Very high doses of Haldol have this association with EPS.
Decreased incidence of EPS
Which patients in terms of gender and age are at high risk for Neuroleptic induced Parkinsonism or Akathisia?
Elderly females (and those that have a h/o neuroleptic induced movement disorder)
An acutely psychotic patient is admitted to the hospital and started on risperidone 1 mg at bedtime. Over the next few days dosage is increased to 2 mg twice daily. The patient becomes increasingly anxious, restless, and is unable to stop moving his legs. Which of the following is the most appropriate intervention?
A. Increase risperidone to 4mg twice daily
B. Switch to quetiapine 100mg at bedtime
C. Add propranolol 10mg three times daily
D. Add trazodone 50mg at bedtime
E. Add diphenhydramine 25mg at bedtime